Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Lubbock, TX

June 4, 2002Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2002, 9:55 PM CDT for Dickens County, Texas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 9:55 PM CDT (02:55 UTC)
Expired
Jun 4, 2002, 11:00 PM CDT
In force
65 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:08 PM CDTHail 1Mc Adoo, TX
Jun 4, 10:22 PM CDTHail 1.75Mc Adoo, TXThe Dickens County Sheriff's office reported golfball size hail.
Jun 4, 10:31 PM CDTThunderstorm Wind 52 EDickens, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 050255
SVRLBB
TXC125-050400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
954 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 5 MILES SOUTHWEST OF MCADOO...OR ABOUT 11 MILES EAST OF
  CROSBYTON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
  MCADOO...
  DICKENS...
  AFTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3384 10104 3357 10104 3360 10052 3384 10053

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:17 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 4, 9:17 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
917 PM CDT TUE JUN 4 2002

HAVE UPDATED ZONES TO ISSUE FLASH FLOOD WATCH. NUMEROUS SEVERE
THUNDERSTORMS CONTINUE TO TRAIN OVER CENTRAL SOUTH PLAINS. THIS AREA
HAS RECIEVED 2 TO 4 INCHES OF RAIN EARLIER THIS EVENING. DRYLINE HAS
RETREATED WEST TO NEW MEXICO AND COLD FRONT PUSHED THROUGH FA ON
OUTFLOW BOUNDARYS. LATEST DATA INDICATES LOW LEVEL JET TO KICK IN
LATER TONIGHT AND WITH SPEED MAX ALSO TO CROSS FA AND ENHANCE LIFT
WILL KEEP LOCALLY HEAVY RAIN GOING. SEVERE THREAT TO CONTINUE.

.LUB...SEVERE THUNDERSTORM WATCH UNTIL 100 AM TXZ021>044.
       FLASH FLOOD WATCH UNTIL 430 AM TXZ 28>030-034>036-040>042.
XI

In the hours before

Special weather statement, Jun 4, 4:13 PM CDT, 5 hours 42 minutes before
TXZ021>024-027>030-033>036-039>042-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT TUE JUN 4 2002

...A TORNADO WATCH IS IN EFFECT FOR THE SOUTH PLAINS UNTIL 800 PM
CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
TEXAS SOUTH PLAINS UNTIL 8 PM CDT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH...

PARMER... CASTRO... SWISHER... BRISCOE... BAILEY... LAMB...
HALE... FLOYD... COCHRAN... HOCKLEY... LUBBOCK... CROSBY...
YOAKUM... TERRY... LYNN AND GARZA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
Special weather statement, Jun 4, 8:25 PM CDT, 1 hour 30 minutes before
TXZ021>044-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH NUMBER 384 IN EFFECT FOR ALL OF THE
SOUTH PLAINS...LOW ROLLING PLAINS AND EXTREME SOUTHERN TEXAS
PANHANDLE UNTIL 1 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1 AM CDT.  THE WATCH INCLUDES THE FOLLOWING
COUNTIES...

PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS...
BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE... COCHRAN...
HOCKLEY...LUBBOCK... CROSBY... DICKENS... KING... YOAKUM... TERRY...
LYNN...GARZA... KENT... AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR LARGE
HAIL AND DAMAGING WINDS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:16 PM CDTSevere Thunderstorm WarningLUBHale44 min
Jun 4, 7:21 PM CDTSevere Thunderstorm WarningLUBLamb39 min
Jun 4, 7:26 PM CDTSevere Thunderstorm WarningLUBStonewall34 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningLUBHockley47 min
Jun 4, 7:29 PM CDTSevere Thunderstorm WarningLUBStonewall31 min
Jun 4, 7:49 PM CDTSevere Thunderstorm WarningLUBLubbock41 min
Jun 4, 8:01 PM CDTSevere Thunderstorm WarningLUBLynn59 min
Jun 4, 8:09 PM CDTFlash Flood WarningLUBHale, Lubbock111 min
Jun 4, 8:19 PM CDTSevere Thunderstorm WarningLUBHockley56 min
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLUBLubbock47 min
Jun 4, 8:36 PM CDTSevere Thunderstorm WarningLUBTerry39 min
Jun 4, 8:43 PM CDTSevere Thunderstorm WarningLUBCrosby62 min
Jun 4, 9:00 PM CDTSevere Thunderstorm WarningLUBLynn60 min
Jun 4, 9:06 PM CDTSevere Thunderstorm WarningLUBFloyd39 min
Jun 4, 9:16 PM CDTSevere Thunderstorm WarningLUBTerry29 min
Jun 4, 9:17 PM CDTSevere Thunderstorm WarningLUBLubbock58 min
Jun 4, 9:44 PM CDTSevere Thunderstorm WarningLUBCrosby16 min
Jun 4, 9:59 PM CDTSevere Thunderstorm WarningLUBLynn61 min
Jun 4, 10:20 PM CDTSevere Thunderstorm WarningLUBGarza55 min
Jun 4, 10:56 PM CDTSevere Thunderstorm WarningLUBDickens34 min
Jun 4, 11:08 PM CDTSevere Thunderstorm WarningLUBKing67 min
Jun 4, 11:13 PM CDTSevere Thunderstorm WarningLUBKent62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.